A New Lower Bound for Classic Online Bin Packing

János Balogh, József Békési, György Dósa, Leah Epstein, Asaf Levin

Research output: Contribution to journalArticlepeer-review


We improve the lower bound on the asymptotic competitive ratio of any online algorithm for bin packing to above 1.54278. We demonstrate for the first time the advantage of branching and the applicability of full adaptivity in the design of lower bounds for the classic online bin packing problem. We apply a new method for weight based analysis, which is usually applied only in proofs of upper bounds. The values of previous lower bounds were approximately 1.5401 and 1.5403.

Original languageEnglish
Pages (from-to)2047-2062
Number of pages16
Issue number7
StatePublished - Jul 2021

All Science Journal Classification (ASJC) codes

  • Computer Science(all)
  • Computer Science Applications
  • Applied Mathematics


Dive into the research topics of 'A New Lower Bound for Classic Online Bin Packing'. Together they form a unique fingerprint.

Cite this